The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Revista Matemática Iberoamericana


Full-Text PDF (479 KB) | Metadata | Table of Contents | RMI summary
Volume 32, Issue 1, 2016, pp. 23–56
DOI: 10.4171/RMI/880

Published online: 2016-02-29

Lower bounds for the truncated Hilbert transform

Rima Alaifari[1], Lillian B. Pierce[2] and Stefan Steinerberger[3]

(1) ETH Zürich, Switzerland
(2) Duke University, Durham, USA
(3) Yale University, New Haven, USA

Given two intervals $I, J \subset \mathbb{R}$, we ask whether it is possible to reconstruct a real-valued function $f \in L^2(I)$ from knowing its Hilbert transform $Hf$ on $J$. When neither interval is fully contained in the other, this problem has a unique answer (the nullspace is trivial) but is severely ill-posed. We isolate the difficulty and show that by restricting $f$ to functions with controlled total variation, reconstruction becomes stable. In particular, for functions $f \in H^1(I)$, we show that $$ \|Hf\|_{L^2(J)} \geq c_1 \exp{\Big(-c_2 \frac{\|f_x\|_{L^2(I)}}{\|f\|_{L^2(I)}}\Big)} \| f \|_{L^2(I)} ,$$ for some constants $c_1, c_2 > 0$ depending only on $I, J$. This inequality is sharp, but we conjecture that $\|f_x\|_{L^2(I)}$ can be replaced by $\|f_x\|_{L^1(I)}$.

Keywords: Hilbert transform, truncated data, total variation, lower bound, stability estimate

Alaifari Rima, Pierce Lillian, Steinerberger Stefan: Lower bounds for the truncated Hilbert transform. Rev. Mat. Iberoam. 32 (2016), 23-56. doi: 10.4171/RMI/880